Hail, Oglala Lakota
- When
- September 4, 1:45 PM MST to 2:00 PM MST
- Where
- Oglala Lakota County, 4 mi E of Pine Ridge
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 43.030, -102.481
A severe thunderstorm developed over southern Oglala Lakota County and tracked east into Bennett County. The storm produced hail around quarter size and strong wind gusts from the Pine Ridge area to west of Martin.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A severe thunderstorm developed over southern Oglala Lakota County and tracked east into Bennett County. The storm produced hail around quarter size and strong wind gusts from the Pine Ridge area to west of Martin.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Sep 4, 1:10 PM MST, 35 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 210 PM MDT SUN SEP 4 2016 .SHORT TERM...(This Evening Through Monday Night) Issued at 207 PM MDT Sun Sep 4 2016 Mean western conus trough and associated impulses will continue to affect the region in the period. A potent front side impulse is in the process of advecting toward the region this afternoon with flow increasing in the mid levels ahead of this feature. Destabilization will continue this afternoon and evening with convection developing and becoming more numerous through evening. Strong flow will support deep layer shear in excess of 50 knots with mean ll cape of 1-2.5 KJ/Kg, highest over scentral SD...supporting a good chance of severe storms over the se half. Initial convection over the far sw will likely be single cell/supercells. Convection will quickly organize into a linear connective system (given wind profiles aloft) with large hail and damaging winds possible as it progresses across the se third. Outside of this area, mainly sct showers and few isold ts will be possible. Convection chances will continue through the night as the main jet streak and upper trough lifts over the region. Patchy fog will also be possible tonight, esp across the western third. Cyclonic flow will remain over the region through Monday, with additional diurnal shra/ts possible, best chance across the far nw closest to the best lsa. Cooler conds expected nw 2/3 with highs slightly below seasonal norms most areas, coolest over far nw areas. .LONG TERM...(Tuesday Through Sunday) Issued at 207 PM MDT Sun Sep 4 2016 Slow moving upper trof to the west of the region will finally start moving east across the Rockies and plains Tuesday and Wednesday. Good chances for showers and a few storms will continue, with the best chances looking to be Tuesday night into Wednesday morning. As trof moves east of the area late in the week, drier zonal flow aloft will develop. Will still keep low chances for showers in some areas late Thursday through Friday. Temperatures will be near or slightly below seasonal averages through the period, with highs mostly in the 70s. && .AVIATION...(For the 18Z TAFS Through 18Z Monday) Issued At 207 PM MDT Sun Sep 4 2016 VFR conditions generally expected across southern and central SD through late afternoon. Areas of IFR ceilings with light showers will persist across Northeast WY and far western SD, including KGCC KSPF KRAP. Scattered thunderstorms will move through much of the area between mid afternoon and mid evening, with strong to severe storms with large hail and damaging winds from the Black Hills eastward. MVFR/IFR cigs will then overspread much of the forecast area overnight into early Monday. && .UNR Watches/Warnings/Advisories... SD...None. WY...None. && SHORT TERM...JC LONG TERM...15 AVIATION...15
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 650 AM MDT SUN SEP 4 2016 SDZ027-030>032-041>044-046-047-049-074-051300- SOUTHERN FOOT HILLS-CUSTER CO PLAINS-PENNINGTON CO PLAINS-HAAKON- FALL RIVER-OGLALA LAKOTA-JACKSON-BENNETT-MELLETTE-TODD-TRIPP- HERMOSA FOOT HILLS- 650 AM MDT SUN SEP 4 2016 /750 AM CDT SUN SEP 4 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL SOUTH DAKOTA...AND WESTERN SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS TODAY AND TONIGHT. THERE IS A ENHANCED RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING...WITH THE MAIN THREATS BEING LARGE HAIL AND DAMAGING WINDS. AN ISOLATED TORNADO IS POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORM CHANCES WILL CONTINUE THROUGH MID WEEK. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY SDZ013-014-024>026-028-029-072-073-051300- NORTHERN MEADE CO PLAINS-ZIEBACH-NORTHERN BLACK HILLS- NORTHERN FOOT HILLS-RAPID CITY-CENTRAL BLACK HILLS- SOUTHERN BLACK HILLS-STURGIS/PIEDMONT FOOT HILLS- SOUTHERN MEADE CO PLAINS- 650 AM MDT SUN SEP 4 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE BLACK HILLS OF SOUTH DAKOTA...AND WESTERN SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS TODAY AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING...WITH THE MAIN THREATS BEING LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORM CHANCES WILL CONTINUE THROUGH MID WEEK. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY SDZ001-002-012-WYZ054>058-071-051300- HARDING-PERKINS-BUTTE-NORTHERN CAMPBELL-SOUTHERN CAMPBELL- WESTERN CROOK-WYOMING BLACK HILLS-WESTON-NORTHEASTERN CROOK- 650 AM MDT SUN SEP 4 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN SOUTH DAKOTA...NORTHEAST WYOMING...AND THE BLACK HILLS OF WYOMING. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS TODAY AND TONIGHT. A FEW STRONGER STORMS ARE POSSIBLE THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORM CHANCES WILL CONTINUE THROUGH EARLY NEXT WEEK. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
The Rapid City radar (KUDX), 125 km away, was scanning. The volume nearest the first event began at 20:44 UTC.
2 hail, 1 thunderstorm wind. Local standard time, as filed.
Small hail also fell with the storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2016Every state in 2016This day in weather historyWarnings in South Dakota, September 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 656702, 656703, 656704.